Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2002, 1:30 PM CDT for Sequatchie County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2002, 1:30 PM CDT (18:30 UTC)
- Expired
- Aug 18, 2002, 2:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
014 WUUS54 KMRX 181830 SVRMRX TNC153-181900- /NEW.KMRX.SV.W.0288.181830-181900/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 130 PM CDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEQUATCHIE COUNTY IN EAST TENNESSEE * UNTIL 200 PM CDT * AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF CAGLE...OR 7 MILES WEST OF DUNLAP...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DUNLAP AROUND 140 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. $$ LAT...LON 3551 8552 3534 8553 3522 8536 3537 8526
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:40 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 18, 8:40 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 940 AM EDT SUN AUG 18 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION 940 AM EDT SUN AUG 18 2002 WILL UPDATE ZONES TO REMOVE MORNING FOG WORDING. WILL LEAVE POPS AS IS WITH CONVECTION ALREADY TAKING PLACE IN SE TN AND SOLAR HEATING ON TRACK TO FIRE THINGS UP. .MRX... NC...NONE. TN...NONE. VA...NONE. BB ********************************************************************* MORNING FORECAST DISCUSSION 330 AM EDT SUN AUG 18 2002 FRONT ACROSS THE OHIO VALLEY REMAINS NEARLY STATIONARY WITH GOOD SOUTHWEST FLOW CONTINUING AT ALL LEVELS OVER THE NEXT FEW DAYS. THE FRONT WILL SLOWLY SAG SOUTH AND BE NEAR THE FORECAST AREA LATE MONDAY OR EARLY TUESDAY. SCATTERED SHOWERS WILL CONTINUE INTO TUESDAY. MODELS VERY CLOSE AS IS GUIDANCE NUMBERS. ONLY MINOR DEVIATION FROM A BLEND FORECAST OF NGM...AVN FORECAST NUMBERS. CHA 90 70 91 71 / 50 30 30 20 TYS 88 69 90 70 / 50 30 30 20 TRI 87 66 88 67 / 50 30 30 20 OQT 88 69 90 70 / 50 30 30 20 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* EVENING FORECAST DISCUSSION 900 PM EDT SAT AUG 17 2002 SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED EAST AND NORTHEAST OUT OF THE FORECAST AREA THIS EVENING AS THE SUN HAS SET. BEST INSTABILITY AHEAD OF COLD FRONT APPROACHING THE OHIO VALLEY LIES TO THE NORTHWEST AND WEST OVER KENTUCKY AND WEST TENNESSEE. WEAK VORTICITY LOBE WILL MOVE NORTHEAST OUT OF MS AND NORTH AL INTO MIDDLE TN OVERNIGHT AND EARLY SUNDAY. WITH REDEVELOPMENT POSSIBLE SOUTHWEST AND WEST OF THE FORECAST AREA RELUCTANT TO TAKE OUT SLIGHT CHANCE FOR FEAR SHOWERS AND A POSSIBLE THUNDERSTORM WILL MOVE IN LATER. UPDATE TO DECREASE WINDS. TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT SAT AUG 17 2002 LINES OF CONVECTION MOVING NORTHEAST ACROSS FA ATTM. LARGEST AREA OF SHOWERS OVER CUMBERLAND PLATEAU APPEARS TO BE BREAKING UP AS IT MOVES EAST...BUT THIS MAY BE DUE TO NARROWING BEAM WIDTH OF MRX RADAR AS THE SHOWERS MOVE CLOSER. STILL...LIKELY POPS FOR TODAY APPEAR JUSTIFIED ALL AREAS. ON WV IMAGERY THUNDERSTORMS OVER NORTH GEORGIA ARE THE ONLY THINGS THAT APPEAR WITH ENHANCED TOPS IN THE REGION...SO BELIEVE THAT MOST OF THE STORMS WILL NOT REACH SEVERE LIMITS. ALSO LACK OF GOOD UPPER SUPPORT WILL LIMIT MOST OF THEM TO BRIEF HEAVY RAIN SHOWERS. WILL TAKE THAT. WORSENING DROUGHT WILL BE HELD AT BAY FOR THE TIME BEING. WV ALSO SHOWS ANTICYCLONIC UPPER OUTFLOW ASSOCIATED WITH MCS OVER CENTRAL PLAINS. THIS SYSTEM IS DISSIPATING BUT IS STILL SPURRING THUNDERSTORMS OVER SE MO SO MUCH POTENCY LEFT. RIDGE OVER SE US FLAT WITH MAINLY ZONAL FLOW OVER TOP. FORECAST AREA SITS BETWEEN CENTER OF RIDGE TO SOUTH AND STRONGEST HT GRADIENT OVER OHIO VALLEY. SERIES OF SHORTWAVES WILL MOVE EAST CLIPPING AREA. KEPT PARTLY TO MOSTLY CLOUDY THROUGH THURSDAY AS A RESULT WITH SOME KIND OF CHANCE EACH PERIOD. FRIDAY BETWEEN SHORT WAVES WITH SATURDAY SEEING TROF MOVING OVER DEVELOPING WESTERN OMEGA BLOCK AND DIGGING TOWARD TENNESSEE. I REALIZE THIS IS WELL OUT IN THE FORECAST PACKAGE...BUT IF MRF VERIFIES THE BLOCK COULD AFFECT OUR WEATHER FOR A WHILE WITH POTENTIAL FOR SERIES OF DEEPENING TROFS OVER THE EAST AND THE POOR WEST BEING HOT AND DRY. ADJUSTED HIGH TEMPS UP A DEGREE OR TWO OVER THE BLEND NUMBERS WITH LOWS DOWN A DEGREE OR TWO. CHA 70 88 70 89 / 20 50 30 30 TYS 68 87 69 88 / 20 50 30 30 TRI 66 84 64 87 / 20 50 30 30 OQT 68 87 69 88 / 20 50 30 30 BB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:55 PM CDT | Flash Flood Warning | MRX | Morgan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.